Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 126, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 5, 2014, 4:52 AM CDT for Marion County, Kansas. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2014, 4:52 AM CDT (09:52 UTC)
- Expired
- Jun 5, 2014, 6:00 AM CDT
- In force
- 68 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 50.0 mph
County Marion County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:46 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1842 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:46 AM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 5, 2:46 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 246 AM CDT THU JUN 5 2014 .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 246 AM CDT THU JUN 5 2014 PROGRESSIVE DERECHO DEVELOPING ACROSS FAR WESTERN KANSAS WHICH WILL IMPACT PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS EARLY THIS MORNING. RADAR TRENDS SUGGEST THE HRRR AND RAP ARE TOO FAR NORTH WITH THE TRACK WHICH SUGGESTS IMPACT AS FAR SOUTH AS THE WICHITA METRO LOOKS REASONABLE WITH SOUTHERN EXTENT OF WATCH 226. DESTRUCTIVE WINDS IN EXCESS OF 75 MPH WINDS ARE EXPECTED WITH THE MESO/BOWING SEGMENT. WIND DRIVEN HAIL IS POSSIBLE...HOWEVER HAIL SIZE IS MORE LIKELY TO BE GOLF BALL OR LESS...THOUGH COULD STILL RESULT IN AREAS OF SIGNIFICANT DAMAGE IF COINCIDENT WITH SWATH OF STRONG WINDS. LOCALLY HEAVY RAINFALL COULD PRECEDE THE MAIN CONVECTIVE WIND STORM...ALONG THE WARM ADVECTION FEEDER ARM OF CONVECTION WHICH HAS DEVELOPED ACROSS CENTRAL KANSAS. THE MESOSCALE COMPLEX WILL MOVE QUICKLY INTO EAST CENTRAL AND SOUTHEAST KANSAS BY MID TO LATE MORNING. EXPECT SOME SUBSIDENCE IN THE WAKE OF THIS SYSTEM INTO THE AFTERNOON...MAINLY ACROSS CENTRAL KANSAS. LATEST SHORT TERM MODELS AND IMPLICATIONS OF THE MESOSCALE OUTFLOW LATER TODAY...SUGGEST THE BETTER CHANCES FOR CONVECTION THIS EVENING AND TONIGHT MAY RESIDE CLOSER TO THE OKLAHOMA BORDER OR INTO FAR NORTHERN OKLAHOMA. A MORE DISCERNIBLE SHORTWAVE ALOFT IS EXPECTED TO MOVE ACROSS THE CENTRAL PLAINS AGAIN ON FRIDAY NIGHT...WHICH SHOULD SUPPORT ANOTHER LARGER SCALE MESO-CONVECTIVE SYSTEM THAT WILL IMPACT MUCH OF THE FORECAST AREA WITH SEVERE WEATHER AND ALSO HEAVY RAINFALL. THE REMAINDER OF THE WEEKEND LOOKS VERY ACTIVE WITH EPISODAL SEVERE WEATHER AND HEAVY RAINFALL...THOUGH DAILY TRENDS ON PLACEMENT AND MODE WILL REMAIN SOMEWHAT CHALLENGING DUE TO MESOSCALE INFLUENCES IN THE PRECEDING 12 TO 24 HOURS. DARMOFAL .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 246 AM CDT THU JUN 5 2014 LITTLE IF ANY ADJUSTMENT TO THE OUTER PERIODS WITH THIS FORECAST UPDATE DUE TO HIGHER IMPACT AND FOCUS ON SHORT TERM WEATHER. KED && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1144 PM CDT WED JUN 4 2014 EXPECTING A LARGE COMPLEX OF THUNDERSTORMS TO DEVELOP OVER NORTHWEST KANSAS AND SPREAD SOUTHEAST OVERNIGHT INTO CENTRAL KANSAS...THEN MOVE EASTWARD INTO SOUTHEAST KANSAS BY THURSDAY MORNING. DAMAGING WINDS ARE POSSIBLE WITH THIS LINE OF THUNDERSTORMS FOLLOWED BY SOME LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING. WINDS WILL REMAIN GENERALLY OUT OF THE EAST AS SURFACE LOW PRESSURE SLIDES VERY SLOWLY EAST ACROSS OKLAHOMA. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 86 69 83 68 / 70 60 50 80 HUTCHINSON 84 67 82 67 / 80 60 40 80 NEWTON 82 67 81 66 / 80 60 40 80 ELDORADO 82 67 80 67 / 70 60 50 80 WINFIELD-KWLD 87 69 83 69 / 60 60 50 80 RUSSELL 82 64 82 65 / 70 40 30 70 GREAT BEND 83 65 82 65 / 70 60 40 80 SALINA 82 66 82 66 / 70 30 30 80 MCPHERSON 83 66 81 66 / 80 50 40 80 COFFEYVILLE 85 69 82 69 / 60 60 60 70 CHANUTE 81 68 81 67 / 70 60 50 70 IOLA 80 67 80 67 / 70 60 50 70 PARSONS-KPPF 84 68 82 68 / 70 60 60 70 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 5, 4:28 AM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 428 AM CDT THU JUN 5 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-060845- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 428 AM CDT THU JUN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS EARLY THIS MORNING. THESE STORMS WILL BE CAPABLE OF DESTRUCTIVE WINDS IN EXCESS OF 70 MPH AND LARGE HAIL UP TO TENNIS BALL SIZE. WIND DRIVEN LARGE HAIL IS POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED...ESPECIALLY ALONG AND NORTH OF HIGHWAY 50 THIS MORNING. CHANCES FOR THUNDERSTORMS WILL CONTINUE LATER TODAY AND INTO TONIGHT. A RISK FOR SEVERE STORMS AND HEAVY RAINFALL WILL EXIST MAINLY ACROSS SOUTHEAST KANSAS AND NEAR THE OKLAHOMA BORDER IN SOUTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY AND THROUGH THE WEEKEND. THE BETTER LIKELIHOOD WILL BE DURING THE EVENING AND OVERNIGHT HOURS...WHEN COMPLEXES OF THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD ACROSS THE AREA. A RISK FOR SEVERE STORMS AND HEAVY RAINFALL WILL REMAIN IN THE FORECAST THROUGH AT LEAST SATURDAY NIGHT. CHECK LATER OUTLOOKS FOR MORE SPECIFIC DETAILS ON THE DAILY SEVERE WEATHER RISKS. CHANCES FOR THUNDERSTORMS WILL DECREASE BY EARLY NEXT WEEK BUT CONTINUE TO LINGER ACROSS MUCH OF THE AREA. IT IS TOO EARLY TO SPECULATE ON THE RISK FOR ORGANIZED SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED UNTIL MID-MORNING FOR LOCATIONS ALONG AND WEST OF A SALINA TO WICHITA LINE. SPOTTER ACTIVATION IS ALSO POSSIBLE LATER TODAY OR EARLY TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
In the hours before
Special weather statement, Jun 5, 3:15 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
315 AM CDT THU JUN 5 2014
KSZ047-050900-
BARTON-
315 AM CDT THU JUN 5 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 400 AM CDT
* AT 312 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR GREAT BEND...MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELLINWOOD AND CLAFLIN.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN
FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK
FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3859 9848 3856 9847 3856 9848 3825 9848
3825 9898 3845 9900
TIME...MOT...LOC 0815Z 261DEG 25KT 3838 9870
JAKUBSpecial weather statement, Jun 5, 3:40 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 340 AM CDT THU JUN 5 2014 KSZ032-050930- RUSSELL- 340 AM CDT THU JUN 5 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 430 AM CDT * AT 339 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR RUSSELL...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... BUNKER HILL...DORRANCE...RUSSELL AIRPORT AND WILSON LAKE. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3912 9867 3885 9849 3877 9904 3898 9904 TIME...MOT...LOC 0840Z 249DEG 25KT 3889 9886 JAKUB
Local storm report, Jun 5, 4:18 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
418 AM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM HAIL GREAT BEND 38.36N 98.81W
06/05/2014 E0.88 INCH BARTON KS LAW ENFORCEMENT
&&
VJPLocal storm report, Jun 5, 4:37 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
437 AM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HAIL 7 WNW MCPHERSON 38.41N 97.78W
06/05/2014 E2.00 INCH MCPHERSON KS TRAINED SPOTTER
&&
VJPLocal storm report, Jun 5, 4:39 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
439 AM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND GST RUSSELL 38.89N 98.85W
06/05/2014 E60 MPH RUSSELL KS LAW ENFORCEMENT
&&
VJPLocal storm report, Jun 5, 4:47 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 AM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 AM TSTM WND GST RUSSELL ARPT 38.87N 98.82W
06/05/2014 M72 MPH RUSSELL KS ASOS
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 10:47 PM CDT | Special Weather Statement | ICT | Labette | 58 min |
| Jun 5, 2:34 AM CDT | Special Weather Statement | ICT | Barton | 41 min |
| Jun 5, 3:15 AM CDT | Special Weather Statement | ICT | Barton | 45 min |
| Jun 5, 3:34 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 56 min |
| Jun 5, 3:40 AM CDT | Special Weather Statement | ICT | Russell | 50 min |
| Jun 5, 4:06 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 54 min |
| Jun 5, 4:15 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice | 60 min |
| Jun 5, 4:25 AM CDT | Areal Flood Warning | ICT | Barton | 5 hr |
| Jun 5, 4:51 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 54 min |
| Jun 5, 4:59 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 61 min |
| Jun 5, 5:03 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 57 min |
| Jun 5, 5:04 AM CDT | Areal Flood Warning | ICT | Rice | 5 hr |
| Jun 5, 5:07 AM CDT | Areal Flood Warning | ICT | McPherson | 5 hr |
| Jun 5, 5:09 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 51 min |
| Jun 5, 5:31 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 59 min |
| Jun 5, 5:35 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 44 min |
| Jun 5, 5:40 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 62 min |
| Jun 5, 5:42 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 58 min |
| Jun 5, 5:47 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Rice | 18 min |
| Jun 5, 5:56 AM CDT | Severe Thunderstorm Warning | ICT | Marion, Reno | 47 min |
| Jun 5, 6:08 AM CDT | Areal Flood Warning | ICT | Marion | 5 hr |
| Jun 5, 6:17 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 58 min |
| Jun 5, 6:19 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 56 min |
| Jun 5, 6:30 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 15 min |
| Jun 5, 6:45 AM CDT | High Wind Warning | ICT | Chase, Ellsworth, Lincoln, McPherson, Marion, Russell and 1 more | 3 hr |
| Jun 5, 6:46 AM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 27 min |
| Jun 5, 6:48 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 57 min |
| Jun 5, 7:12 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 48 min |
| Jun 5, 7:18 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson, Woodson | 57 min |
| Jun 5, 7:41 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 36 min |
| Jun 5, 7:45 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Neosho | 60 min |
| Jun 5, 7:59 AM CDT | Areal Flood Warning | ICT | Allen, Elk, Greenwood, Labette, Neosho, Wilson and 1 more | 5 hr |
| Jun 5, 8:09 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 28 min |
| Jun 5, 8:39 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 36 min |
| Jun 5, 9:44 AM CDT | Special Weather Statement | ICT | Wilson | 31 min |
| Jun 5, 12:47 PM CDT | Areal Flood Warning | ICT | Allen, Greenwood, Wilson, Woodson | 5 hr |
| Jun 5, 3:32 PM CDT | River Flood Warning | ICT | Labette, Neosho | 39 hr |
| Jun 5, 3:32 PM CDT | River Flood Warning | ICT | Cherokee, Labette | 57 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.